Texas, 2018

Hail and Damaging Winds in Texas, July 5, 2018

July 5, 2018 · NWS SHV · 4 events in 3 counties and zones

An upper level ridge of high pressure was anchored across the Mississippi Valley west into the Central Plains during the afternoon of July 5th, with weak impulses aloft in the easterly flow interacting with strong diurnal heating to generate isolated to widely scattered showers and thunderstorms across Northwest Louisiana and portions of East Texas. Given the strong instability that had…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure was anchored across the Mississippi Valley west into the Central Plains during the afternoon of July 5th, with weak impulses aloft in the easterly flow interacting with strong diurnal heating to generate isolated to widely scattered showers and thunderstorms across Northwest Louisiana and portions of East Texas. Given the strong instability that had developed that afternoon, isolated storms became severe, which resulted in small hail in Northern Smith County and damaging winds which downed several trees across Southern Rusk and Northern Sabine Counties in East Texas. These storms diminished during the evening with the loss of daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 5, 3:09 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 5, 3:09 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
409 PM CDT Thu Jul 5 2018

SHORT TERM.../Tonight through Friday night/

Sct convection developing nicely this aftn, as unstable airmass
interacts with generally disturbed ely flow aloft. Upper ridge
remains anchored over the wrn Central Plains this aftn, while an
upper trof digs sewd across the Great Lakes/NE and a tropical wave
makes its way wwd just s of the LA coastline. Convection should
eventually diminish with the loss of daytime heating, but a few
storms could be strong to severe in this high instability
environment.

Lingering clouds and a very humid airmass will hold our temps up
overnight, setting us up for another very warm day for Friday.
Slightly better mixing expected for Friday, which will allow our
dew points to get down into the upper 60s to 70 will help to keep
us just below Heat Advisory criteria, despite temps reaching into
the mid and even upper 90s at most locations. Disturbed weather
pattern will continue into Friday, making sct convection a
likelihood that will be enhanced by the approach of a cold front
late Friday and could hold on even through the overnight hours.

LONG TERM.../Saturday through Thursday night/

The Four State Region will be situated on the underside of a ridge
of high pressure aloft and on the top side of a series of tropical
waves and disturbances traversing West across the Gulf Coast
States and the Northern Gulf of Mexico. Surface high pressure
moving across the Northern sections of the Country moving
into the Great Lakes will be providing a low level Northeast
wind that along with the uni-directional flow aloft will nudge
a cold front to near or just South of the Interstate 20
corridor. This front will become nearly stationary by Saturday
evening and remain a focus for continued chance for convection for
our area. This boundary will lift back to the Northeast during
Sunday lingering our chance of seeing showers and thunderstorms.
For much of next week the weather pattern will remain nearly the
same with the upper ridge shifting East keeping our area under the
influence of a Northeast flow while tropical waves will spread
West across the Gulf Coast pro-longing the wet weather pattern.
Toward late week into the early weekend the upper ridge will be
shifting into the Tennessee Valley and the Southeast States which
will be providing the forecast area with a drier weather pattern
along with warming temperatures. /06/

&&

PREV DISCUSSION... /issued 1154 AM CDT Thu Jul 5 2018/

AVIATION...
VFR conditions to prevail throughout the 18Z TAF pd. Sct
shwrs/tstms to continue developing throughout the aftn, and may
affect the terminals intermittently this aftn/evening, with most
of the convection diminishing before 06Z. Otherwise, light e to
nely winds to continue through the pd. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  98  76  92 /  30  30  40  40
MLU  76  95  75  90 /  30  30  40  60
DEQ  75  96  72  91 /  20  30  30  20
TXK  76  95  74  91 /  20  30  40  30
ELD  76  95  73  90 /  20  30  40  40
TYR  76  96  75  93 /  20  30  40  40
GGG  76  97  75  92 /  30  30  40  40
LFK  75  94  74  92 /  40  30  30  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

12/06
Hazardous weather outlook, Jul 5, 10:34 AM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1134 AM CDT Thu Jul 5 2018

LAZ017>020-022-TXZ149-152-153-165>167-061100-
Sabine-Natchitoches-Winn-Grant-La Salle-Cherokee-Nacogdoches-
Shelby-Angelina-San Augustine-
1134 AM CDT Thu Jul 5 2018

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This afternoon and Tonight...

A deep easterly flow will persist across the area with embedded
troughs of low pressure in the tropical easterlies over the
Northeast Gulf of Mexico. Ascent with this wave will combine with
strong diurnal heating of a very moist atmosphere, weakly capped
environment to allow numerous showers and thunderstorms. Given the
expected degree of instability and deep layer shear,
thunderstorms are expected to organize into multicell clusters
posing a marginal risk for wet micro-bursts this afternoon and
evening. A modestly more substantive damaging wind threat will be
possible with any west moving multicell cluster that can grow
upscale into small bowing segments. Strong and damaging winds
along with locally heavy rainfall and deadly lightning will be the
main threats. These storms will gradually diminish late this
evening with the loss of heating.

In addition, afternoon temperatures will climb into the mid and
possibly upper 90s. When combined with the humidity, afternoon
heat indices will range from 100 to 105 degrees. While outside,
remember to take frequent breaks in the shade and drink plenty of
water.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated to widely scattered showers and thunderstorms will be
possible areawide Friday afternoon, although rain chances may
begin to increase Friday night through this weekend into early
next week as a weak surface front drifts South into the region
and possibly stalls out over East Texas and Northern or Central
Louisiana. Isolated strong to severe storms will be possible, with
damaging winds and brief heavy rainfall. These unsettled
conditions look to continue through mid week when an upper level
ridge of high pressure builds back to the Southwest into the
region.

Afternoon temperatures will also climb into the mid and possibly
upper 90s Friday, with resulting heat indices ranging between 100
to 105 degrees. However, with the increased cloud cover and
scattered showers and thunderstorms, temperatures should fall into
the upper 80s and lower 90s this weekend through early next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, amateur radio operators, and
storm spotters, may be needed during the afternoon and evening.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-021-OKZ077-TXZ096-
097-108>112-124>126-136>138-150-151-061100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Caldwell-McCurtain-Bowie-
Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-
Harrison-Rusk-Panola-
1134 AM CDT Thu Jul 5 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

Isolated to scattered showers and thunderstorms will develop this
afternoon across much of the region, as a weak upper level
disturbance drifts west across Arkansas and Southeast Oklahoma.
In the west moving convection there will be a chance of storms
becoming strong to isolated severe with damaging winds,
locally heavy rainfall and deadly lightning.

In addition, afternoon temperatures will climb into the mid and
possibly upper 90s. When combined with the humidity, afternoon
heat indices will range from 100 to 105 degrees. While outside,
remember to take frequent breaks in the shade and drink plenty of
water.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated to widely scattered showers and thunderstorms will be
possible areawide Friday afternoon, although rain chances may
begin to increase Friday night through this weekend into early
next week as a weak surface front drifts South into the region
and possibly stalls out over East Texas and Northern or Central
Louisiana. Isolated strong to severe storms will be possible, with
damaging winds and brief heavy rainfall. These unsettled
conditions look to continue through mid week when an upper level
ridge of high pressure builds back to the Southwest into the
region.

Afternoon temperatures will also climb into the mid and possibly
upper 90s Friday, with resulting heat indices again ranging
between 100 to 105 degrees. However, with the increased cloud
cover and scattered showers and thunderstorms, temperatures should
fall into the upper 80s and lower 90s this weekend through early
next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, amateur radio operators, and
storm spotters, should not be needed through tonight.

06

In the hours before

Special weather statement, Jul 5, 3:03 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Shreveport LA
403 PM CDT THU JUL 5 2018

TXZ112-126-052145-
Cass TX-Marion TX-
403 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS AND
NORTHWESTERN MARION COUNTIES UNTIL 445 PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm near
Linden, or 10 miles southwest of Atlanta, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Linden, Hughes Springs, Kildare, Fairview and Avinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3311 9423 3294 9418 3281 9460 3301 9465
      3307 9465
TIME...MOT...LOC 2103Z 076DEG 12KT 3302 9430

13
Special weather statement, Jul 5, 3:04 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
404 PM CDT THU JUL 5 2018

OKZ077-052145-
McCurtain OK-
404 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCCURTAIN COUNTY
UNTIL 445 PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm near
Octavia, or 30 miles west of Mena, moving west at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bethel, Battiest, Mount Herman and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3434 9467 3427 9492 3450 9501 3451 9491
      3451 9472
TIME...MOT...LOC 2104Z 079DEG 6KT 3443 9474

13
Local storm report, Jul 5, 3:34 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
434 PM CDT THU JUL 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     3 ESE SHREVEPORT        32.46N 93.74W
07/05/2018                   CADDO              LA   PUBLIC

            POWERLINES DOWN ON HURON STREET.

&&

13
Special weather statement, Jul 5, 3:41 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
441 PM CDT THU JUL 5 2018

TXZ124-136-052230-
Smith TX-Wood TX-
441 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH AND CENTRAL
WOOD COUNTIES UNTIL 530 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hainesville, or 8 miles northeast of Mineola, moving west at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mineola, Quitman, Hainesville, Hoard, Golden and Alba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3286 9534 3267 9524 3247 9558 3248 9559
      3269 9559 3272 9564 3281 9565
TIME...MOT...LOC 2140Z 072DEG 16KT 3276 9540

09
Special weather statement, Jul 5, 3:49 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Shreveport LA
449 PM CDT THU JUL 5 2018

OKZ077-052215-
McCurtain OK-
449 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCCURTAIN COUNTY
UNTIL 515 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Nashoba, or 24 miles east of Clayton, moving west at 25
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Battiest and Pickens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3451 9478 3439 9472 3436 9505 3451 9505
TIME...MOT...LOC 2148Z 079DEG 21KT 3445 9495

09
Special weather statement, Jul 5, 4:02 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
502 PM CDT THU JUL 5 2018

TXZ149>152-052245-
Cherokee TX-Panola TX-Nacogdoches TX-Rusk TX-
502 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PANOLA...SOUTHERN
RUSK...NORTHWESTERN NACOGDOCHES AND NORTHEASTERN CHEROKEE COUNTIES
UNTIL 545 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Minden, or 14 miles southeast of Henderson, moving west at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ponta, Pinehill, Sacul, New Salem, Minden, New Summerfield, Cushing,
Mount Enterprise, Reklaw, Concord, Lawsonville, Glenfawn, Brachfield,
Lilbert, Linwood, Looneyville and Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3206 9517 3211 9458 3195 9451 3192 9451
      3191 9449 3164 9502
TIME...MOT...LOC 2202Z 072DEG 31KT 3199 9465

09

The radar

The Shreveport radar (KSHV), 147 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Smith

When
July 5, 4:20 PM CST
Where
Smith County, 0.64 mi WSW of Lindale
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.516, -95.410

Nickel size hail fell at the intersection of Highway 69 and FM 16 in Lindale.

Thunderstorm Wind, Rusk

When
July 5, 4:30 PM CST
Where
Rusk County, 0.27 mi S of Glenfawn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.896, -94.831

A small tree was blown down on Highway 84 just west of FM 225.

Thunderstorm Wind, Rusk

When
July 5, 4:30 PM CST
Where
Rusk County, 1.27 mi NE of Mt Enterprise
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
31.934, -94.656

Two trees were blown down on County Road 3185 just northeast of Mount Enterprise.

Thunderstorm Wind, Sabine

When
July 5, 6:10 PM CST
Where
Sabine County, 4.13 mi E of Milam
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.424, -93.780

Trees were downed near FM 3121 and Pecan Estates Loop east of Milam.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757591, 757592, 757593, 757596.